Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Have swollen leg, elevated rbc, wbc with non functional spleen and liver. What are the risks?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2010
Answered : 341 Questions
Hi, I'm 28 years old, and I went to the doctors office yesterday, they told me that no treatments were available for me. Two months ago I went to the hospital because I had lost lots of blood and was very dizzy, they found out that my red blood cells were elevated. They have send me to a blood specialist. So the doctor yesterday told me that my spleen is non fonctional and my liver is not working anymore, my white blood cells are elevated and so is my iron. I pass out from time to time, and have swollen legs. What can I do? the doctor told me that besides all that I'm in perfect health. That what I have is nothing. What should I do?
Posted Sat, 27 Apr 2013 in General Health
Answered by Dr. Sunil 4 hours later

Thanks for posting your query.

High RBCs, high WBCs and elevated iron and swelling may occur in variety of conditions ranging from chronic granulomatous diseases to lymphomas.

Please let me know if you have bleeding tendency? Heart related problems? Taking any medicine?
It would be more helpful if you upload your tests.

However, you may ask your treating doctor if you have any autoimmune disease or genetic disorder (Hepatorenal tyrosinemia)?

In such vague conditions, biopsies, CT scan, MRI may give some clue.

Waiting for your response,

Above answer was peer-reviewed by
Follow-up: Have swollen leg, elevated rbc, wbc with non functional spleen and liver. What are the risks? 5 hours later
Hi, my dad died of a heart attack when I was 14 and my mom just died of kidney cancer. As for my stomach intestines and everything else, everything is just clear. My blood problem is my menstrual cycle, it comes in a huge cloth of blood and I have contraction to take it out and thats it. I take some medication for my epilepsy but thats it.. (epival) sometimes my heart rate rises and lowers its self at once and causes me to pass out. but doctors says its fine.
Answered by Dr. Sunil 35 minutes later

Thanks for your follow-up questions.

As you are taking Epival (valproate) for you epilepsy, it may affect liver and cause hepatic dysfunction. Therefore liver function tests should be performed at frequent intervals especially during the first six months of Valproate therapy. This drug should be stopped after consulting your doctor if your Live Function Test is widely deranged or symptoms of hepatic dysfunction are evident.
In addition Valporate can also cause pancreatitis which in turn may increased WBC and Reticulocytes(RBC).
Easy bruising , bleeding tendencies and menstrual abnormalities are also known side effects of this drug.

In addition to consulting a hematologist, I also suggest you to consider discussion with your treating doctor and to review valproate therapy. CT scan / MRI scan and if needed liver biopsy may be performed under the guidance of hematologist to exclude other disease.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish you good health!

Dr Sunil
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor